IV amiodarone for chronic afib, is it safe? - page 2
by rnvancouver | 6,084 Views | 11 Comments
I had a patient today who has a history of uncontrolled afib/flutter for about 6 years , 53 year old post op day 2 from CABG. He received iv amio in csicu and did not convert, he was on oral amio when admitted to our unit but... Read More
- 1Mar 23, '12 by jelly221,RNAmio definitely has some toxicity issues, but we use it all the time in chronic afib pts, although this is technically an off-label use. We keep pts on Amio drips for days. The half-life of Amio is also very long, 26-100 days! Major toxicities are liver, lung, hypotension, and GI intolerances for PO.
RE: the TEE- it is common practice for the anesthesiologist to perform a TEE during open-heart surgery. So while I'm not positive that your patient had one, it's a very likely possibility.
Sad tangent- I had a pt that I got very close with in the days preceding her MV replacement. Anesthesiologist tore her esophagus doing the TEE during surgery, they patched it but she still became septic and was never able to be weaned from the vent. =(
- 1Mar 26, '12 by VespertinasSince he was chronic, I doubt they were trying to convert his afib (or at least I hope not... esp hearing that he was not anticoagulated). In a perfect world, maybe he could have gotten the MAZE procedure at the same time!
Anyway, amio is not the first or even second line drug a clinician would turn to to deal with rapid afib UNLESS the patient had cardiac surgery in which case the pt's nodal pathway was physically disturbed and an antiarrhythmic would be appropriate. Is it safe? Considering the alternative (rapid afib 150s you said?)... yes. Is it something you want to keep bolusing repeatedly? Probably no more than 2 or 3 max times since it's obviously not working and yes there are significant toxicity issues as others have mentioned.
It sounds like the people ordering this may have their heads stuck in their specialty bubble and forgot there are other treatments besides the 'protocol'. I've worked with those before too. A cardizem drip sounds like a good place to start.